Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Raleigh, NC

May 26, 2004Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2004, 7:49 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 7:49 PM EDT (23:49 UTC)
Expired
May 26, 2004, 8:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS52 KRAH 262349
SVRRAH
NCC057-067-270030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM WEST BEND TO       
  MOCKSVILLE...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 58 MPH ARE  
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLEMMONS...
  WINSTON-SALEM...PFAFFTOWN...
  SMITH-REYNOLDS AIRPORT...ARCADIA...
  LEXINGTON...WELCOME...
  SEDGE GARDEN...WALKERTOWN...
  KERNERSVILLE...

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3619 8054 3581 8066 3579 8014 3616 8001

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:15 PM EDT, 34 minutes earlier.

Area forecast discussion, May 26, 7:15 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT WED MAY 26 2004

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH FOR THE PIEDMONT AND WESTERN SANDHILLS
THROUGH 1200 AM...

LARGE MCS HAS COLLAPSED INTO THE WATAUGA COUNTY AREA OF THE NORTHERN
MOUNTAINS... PRODUCING WIND DAMAGE. THESE SYSTEMS ARE DIFFICULT TO
FORECAST AS THEY CROSS MOUNTAIN BARRIERS ESPECIALLY IN A MEAN
WESTERLY FLOW. HOWEVER... THE BOUNDARY LAYER WINDS FROM THE BLUE
RIDGE EAST INTO THE PIEDMONT TRIAD REGION HAVE BACKED SOMEWHAT
ALLOWING FOR HIGHER DEW POINTS TO ADVECT TOWARD THE SYSTEM AS IT
COMES OFF THE HIGHER TERRAIN. THE STRONGEST CONVECTION MAY ACTUALLY
BE CONFINED TO THE NORTHERN FOOTHILLS EAST INTO THE PIEDMONT TRIAD
REGION... BUT ALL THE REGION SUSCEPTIBLE FOR STRONG TO MARGINALLY
SEVERE (WIND DAMAGE) FOR SEVERAL MORE HOURS AS THE NEW LINE RACES
FROM OFF THE BLUE RIDGE. -BADGETT

.PREVIOUS DISCUSSION...
130 PM EDT WED MAY 26 2004

EXPECT SCATTERED CONVECTION TO OCCUR A LITTLE MORE EASILY ACROSS
CENTRAL NC NEXT 48 TO 60 HOURS. FIRST ANTICIPATED BATCH OF
CONVECTION EXPECTED TO OCCUR THIS EVENING. CLUSTER OF T-STORMS OVER
CENTRAL KY MOVING SMARTLY E-SE. OTHER STORMS FORMING IN THE HIGH
COUNTRY OF SW VA.  EXTRAPOLATION OF CENTRAL KY FEATURE SUGGEST
CONVECTION MAY ENTER FAR NW PIEDMONT COUNTIES BETWEEN 01-03Z. EXPECT
T-STORMS TO WEAKEN BELOW CURRENT ROBUST LEVELS BEFORE ENTERING OUR
REGION AS INFLOW INTO STORMS OVER FAR SOUTHERN VA/NORTHERN NC WILL
NOT BE AS GREAT AS WHAT IS OCCURRING OVER THE LOWER OH VALLEY.
GREATEST T-STORM COVERAGE SHOULD BE ALONG THE NORTHERN HALF OF CWA
WITH DECREASING PROBABILITY OVER THE SOUTHERN HALF. MILD TEMPERATURES
ONCE AGAIN TONIGHT WITH MID AND HIGH LEVEL CLOUDINESS KEEP
TEMPERATURES 70 TO 75 ACROSS CWA.

MEAN WESTERLY FLOW JUST NORTH OF REGION THU INTO FRI WILL TRANSPORT
SEVERAL PERTURBATIONS NEAR/THROUGH CENTRAL NC. WITH MODERATELY
MOIST AND SLIGHTLY UNSTABLE AIR MASS IN PLACE... EXPECT SCATTERED
THUNDERSTORMS THU-FRI WITH GREATEST COVERAGE/LIKELIHOOD EXPECTED
FRIDAY. TEMPTED TO INCREASE POPS TO LIKELY FRIDAY AS SURFACE
BOUNDARY DROPS SLOWLY S FROM VA... AND REGION IN BETTER
PROXIMITY TO UPPER JET BUT BASED ON MEAN WESTERLY FLOW AND POTENTIAL
TIMING ERRORS OF JET STREAKS OR PERTURBATIONS WILL LEAVE POPS AT
40%. T-STORMS THAT OCCUR THU AND FRI WILL HAVE POTENTIAL TO PRODUCE
STRONG/DAMAGING WIND GUSTS AND HAIL. DUE TO EXPECTED QUICK EASTWARD
MOVEMENT...FLASH FLOODING APPEARS LESS LIKELY UNLESS TRAINING ECHOES
OCCUR.

PERIODS OF CLOUDINESS AND POTENTIAL FOR CONVECTION WILL RESULT IN
MAX TEMPS A FEW DEGREES COOLER THAN MOST RECENT HOT SPELL.

FOR SAT... UPPER HEIGHTS PROGGED TO SLOWLY INCREASE ACROSS REGION
WHILE SURFACE BOUNDARY LIES W-E THROUGH CENTRAL NC. ENOUGH
INSTABILITY AND MOISTURE OVER REGION TO WARRANT CHANCE/SLIGHT CHANCE
POPS DURING THE AFTERNOON/EARLY EVENING HOURS. HPC TEMP GUIDANCE
APPEARS A LITTLE TOO COOL AS ANY COOLER AIR THAT FILTERS SOUTH INTO
CENTRAL NC SHOULD BE SHALLOW AND MIX OUT EASILY. GENERALLY WENT WITH
MAX TEMPS SAT SLIGHTLY ABOVE NORMAL.

BY SUN UPPER RIDGE AXIS OVER REGION AND ASSOCIATED MID LEVEL WARMING
SHOULD PLACE A CAP ON ATMOSPHERE. SHADED MAX TEMPS 5-7 DEGREES ABOVE
NORMAL. EXPECT GRADUAL FLATTENING OF MID/UPPER LEVEL RIDGE MON. THIS
WILL ALLOW SURFACE FRONT TO ADVANCE EAST TOWARD REGION. SINCE MEDIUM
RANGE MODELS HAVE A TENDENCY TO WEAKEN UPPER RIDGE OVER SE U.S. TOO
QUICKLY... HELD OFF POPS IN THE WEST UNTIL MONDAY EVENING.

WILL CONTINUE SMALL CHANCE POPS TUE AS L/W TROUGH AND ASSOCIATED
SURFACE FRONT CROSSES REGION. WILL GO WITH DRY/SEASONABLE FORECAST
FOR WED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH IN THE PIEDMONT AND WESTERN SANDHILLS
THROUGH 1200 AM... INCLUDING THE PIEDMONT TRIAD AND TRIANGLE AREAS.
&&

BADGETT
Hazardous weather outlook, May 26, 5:40 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT WED MAY 26 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270911-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
540 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM IS EXPECTED OVER THE
NORTHERN SECTIONS OF CENTRAL NORTH CAROLINA EARLY THIS
MORNING...THEN SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL
THAT FEW STORMS COULD BECOME SEVERE OVER THE NORTHERN SECTIONS
...ESPECIALLY ALONG AND NORTH OF A LINE FROM WINSTON
SALEM...GREENSBORO...ROXBORO...OXFORD...TO ROANOKE RAPIDS. ANY
SEVERE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF
PRODUCING...STRONG...POSSIBLY DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING AND VERY HEAVY DOWNPOURS. THE THREAT OF THUNDERSTORMS WILL
BE LESS OVER THE SOUTHERN SECTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THURSDAY THROUGH FRIDAY...
THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE WEEKEND. THE BEST LOCATIONS THUNDERSTORM DEVELOPMENT WILL
CONTINUE TO BE OVER THE NORTHERN SECTIONS AND THIS AREA HAVE THE
GREATEST POTENTIAL FOR SOME STORMS TO BECOME SEVERE PRODUCING...
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE CHANCE
FOR SHOWERS AND THUNDERSTORM WILL CONTINUE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE NORTHERN SECTIONS OF
CENTRAL NORTH CAROLINA LATER THIS AFTERNOON INTO TONIGHT AND AGAIN
ON THURSDAY.

RA

In the hours before

Special weather statement, May 26, 5:20 PM EDT, 2 hours 29 minutes before
SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT WED MAY 26 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...
BURLINGTON ...CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...
GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH
POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG ...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...
RAEFORD...RANDLEMAN...ROANOK E RAPIDS...ROCKINGHAM...ROCKY
MOUNT...ROXBORO...SANFORD...SILER CITY...SMITHFIELD...SOUTHERN
PINES...TARBORO...TROY...WADESBORO...WARRENTON...WEST RALEIGH AND
WINSTON-SALEM 520 PM EDT WED MAY 26 2004

...THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS CENTRAL NORTH CAROLINA THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO EARLY
TONIGHT OVER CENTRAL NORTH CAROLINA...ESPECIALLY OVER THE NORTHERN
SECTIONS. LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

SYNOPTIC PATTERN...
A LARGE AREA OF THUNDERSTORMS CROSSING WEST VIRGINIA AND THE UPPER
TENNESSEE VALLEY ARE EXPECTED TO MOVE EAST INTO VIRGINIA AND
NORTHWEST SECTIONS OF NORTH CAROLINA THIS EVENING.  ALTHOUGH THE
STORMS MAY WEAKEN CROSSING THE MOUNTAINS...A FEW MAY HOLD TOGETHER
TO INCREASE THE CHANCE FOR SEVERE WEATHER IN CENTRAL NORTH
CAROLINA...MAINLY NORTHERN SECTIONS...IN THE LATE EVENING HOURS.

AREAS OVER THE WESTERN AND NORTHERN SECTIONS OF THE PIEDMONT AND
COASTAL PLAIN ARE AT GREATEST RISK...ESPECIALLY ALONG AND NORTH OF A
LINE FROM WINSTON SALEM TO GREENSBORO TO ROXBORO...OXFORD...AND
ROANOKE RAPIDS. THE PRIMARY THREAT FROM STORMS WILL BE HAIL AND
DAMAGING WIND GUSTS. INTENSE LIGHTNING AND LOCALLY HEAVY RAIN ARE
ALSO LIKELY WITH ANY OF THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Special weather statement, May 26, 7:45 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT WED MAY 26 2004

NCZ021-022-038-039-270045-
DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
745 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH...
SOUTHWESTERN GUILFORD...NORTHERN DAVIDSON AND NORTHWESTERN
RANDOLPH COUNTIES THROUGH 830 PM EDT...

AT 745 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH STRONG GUSTY WINDS AND VERY HEAVY RAIN 10 MILES SOUTHWEST OF
CLEMMONS...OR ABOUT 20 MILES SOUTHWEST OF WINSTON-SALEM...MOVING
EAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CLEMMONS...
ARCADIA...WELCOME...GUM TREE...THOMASVILLE...HIGH POINT AND
GREENSBORO.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

BLAES

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.